Hydroxychloroquine is linked with a recent increase in cardiac adverse events (AEs) when used to manage COVID-19, say Sanofi representatives from Ireland.
In agreement with Ireland's Health Products Regulatory Authority, Dr Nabeel Shafaat and Miss Felicia Pinto from Sanofi issued a 'Dear Healthcare Professional' letter advising that use of hydroxychloroquine − which is currently being used off-label for the management of COVID-19 during the global pandemic − has been linked with cases of serious cardiac AEs (particularly QT interval prolongation).
Hydroxychloroquine is authorised in Ireland (either 200mg or 400mg per day in adults) for the treatment of rheumatoid arthritis, discoid and systemic lupus erythematosus, skin conditions caused or aggravated by sunlight, and juvenile idiopathic arthritis (when used in combination with other therapies).
Dr Shafaat and Miss Pinto highlighted that "a significant number of serious and life-threatening cases of QT prolongation, torsade de pointe, syncope, cardiac arrest, and sudden death occurring globally have been reported to Sanofi Global Pharmacovigilance over the last number of weeks in the context of Covid-19 management".
It is known that hydroxychloroquine can cause QT interval prolongation and subsequent arrhythmias in selected patients in a dose-dependent manner, particularly in patients with specific risk factors. Furthermore, "this cardiac risk could be potentiated by the association of hydroxychloroquine with other drugs known to prolong the QT interval, such as azithromycin", said Dr Shafaat and Miss Pinto.
They concluded that healthcare professionals should exercise caution when using hydroxychloroquine to manage the current COVID-19 global pandemic and that use of this drug should be appropriately supervised by a physician in the hospital setting, in line with national clinical guidance.
Shafaat N, et al. Use of Hydroxychloroquine [Plaquenil 200mg Film-Coated Tablets PA 540/155/1] in the context of COVID 19 - Risk of QT prolongation. Internet Document : [3 pages], May 2020. Available from: URL: https://www.hpra.ie/docs
About this article
Cite this article
Serious cardiac AEs with hydroxychloroquine during COVID-19 pandemic. Reactions Weekly 1806, 9 (2020). https://doi.org/10.1007/s40278-020-79027-9